Key result
An 81-year-old woman developed torsade de pointe and severe QT prolongation (up to 640 ms) following an insular stroke while on low-dose sotalol, suggesting stroke may facilitate proarrhythmia.
Case Report (n=1)
Acute insular stroke may facilitate the occurrence of torsade de pointes in patients taking QT-prolonging drugs like sotalol, suggesting these medications may need to be withdrawn during acute stroke.
May warrant caution with QT-prolonging drugs in acute insular stroke; hypothesis-generating and should not yet change practice.
A 81-year-old woman was admitted for right-sided hemiplegia. She had a one-month history of palpitations related to atrial tachycardia treated with oral anticoagulants and sotalol (80 mg twice daily). Brain magnetic resonance imaging demonstrated left middle cerebral artery territory infarct affecting the insular region (Figure 1A, arrow). On day 2 she had syncope associated with torsade de pointe (TdP) ventricular (Figure 1B). The corrected QT interval was 460 ms on admission and increased to 640 ms after the arrhythmic event (Figure 1C). Plasma sotalol concentration was normal. There was no mutation in LQT2, KCNE1, KCNE2, KCNQ1, and SCN5A. It is well established that a combination of different parameters, acquired and congenital, are required to facilitate the occurrence of long QT syndrome. In this case, TdP occurred 10 days after initiation of low-dose sotalol and 2 days after stroke. Since the proarrhythmic potential of sotalol is dose-dependent, the insular stroke may have facilitated the occurrence of TdP. This hypothesis is further strengthened by the time course of QT interval changes. This observation suggests that all potentially QT prolonging drugs may need to be withdrawn in patients presenting with acute stroke. The full-length version of this report can be viewed at: http://www.escardio.org/communities/EHRA/publications/ep-case-reports/Documents/A-heartless-brain.pdf
No takes yet. Share an insight, caveat, or question.
Chauveau et al. (2013) conducted a case report in Insular stroke and torsade de pointe (n=1). Sotalol and insular stroke was evaluated on Torsade de pointe and QT prolongation. An 81-year-old woman developed torsade de pointe and severe QT prolongation (up to 640 ms) following an insular stroke while on low-dose sotalol, suggesting stroke may facilitate proarrhythmia.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: